Wednesday, June 18, 2008

Getting Off Medication Again

I know I promised to post today about my mood charts, but please bear with me for a few days. As many of you know, I still take Adderall for depression and Ativan to sleep at night. But for the last week or so I've been hypomanic. Usually when that happens, I immediately go off the Adderall because my body no longer can tolerate it, and taking it heightens the hypomania.

For some reason, I am unable to get out of bed these days without the 10 mg. of Adderall in the morning. I have tried to replace it with coffee and Coca-Cola because caffeine has worked in the past. But it's not working now. I have tried to replace it with a morning walk, but that's not working either.

A few days ago, I realized that the problem is the Ativan, which I always start titrating off as soon as I go off the Adderall. I only need Ativan at night when I take a stimulant in the morning. So, two nights ago I stopped the Ativan "cold turkey" and stopped the Adderall yesterday morning.

While I feel I should offer a disclaimer, "Don't do this without the supervision of a doctor," my doctors have always felt I am qualified to make these decisions myself because I'm more knowledgeable about how my body reacts to medication than anyone else is. And since I respond to medication differently than most people, I am usually the one who decides what to do and when.

Anyway, the bottom line is that it worked. While I didn't sleep very well the first night (which always happens for a month or so when I stop taking Ativan), I was fine yesterday without the stimulant. But I was very tired last night and didn't have the energy to write today's post about mood charts, which is more complicated that just providing an update on my health.

So...have a nice day! I'll cover mood charts tomorrow. Stay tuned! And if you truly want to have a lovely day, visit Create and Live Happy (if the Magnolia tree doesn't make you smile, nothing will), Joyously Becoming (her art is also wonderful), and read about Grace, The Dove on Annie's blog.

10 comments:

Jazz said...

Susan--
It's miserable when you can't wake up in the morning...I know the feeling well. Hopefully going off the meds will make things easier for you. Take care!
--Jazz

Bipolar Wellness Writer said...

Dear Jazz,
It is awful, isn't it? Before I started taking medication, I was truly a "morning person," and ever since,I'm not. But, here it is at 6:15 a.m. my time, and I'm awake and cheerful. And last night's sleep went much better than the night before.

What's so interesting to me about taking Ativan for sleep is that I don't remember any dreams. Without it, I've always had this rich life of dreaming at night.

Susan

Gianna said...

Hi Susan,
take extra good care of yourself for they next few days.

I've heard of a few people like you who can cold turkey a benzo, but I'm sure your body can still use some extra loving care.

be well. rest easy and take the day off!

peace.

naturalgal said...

Hi Susan,
I am confused. How can you be both hypomanic and not able to get out of bed?

Bipolar Wellness Writer said...

Dear Gianna,
Thanks for your sweet comment. I've got to tell you that I seem to reverse every medical theory. I feel great this morning.

Since I write my posts the night before and post them before midnight, what you read is how I felt last night. But, as I just wrote to Jazz, it's 6:00 my time, and I feel great. Go figure!

Susan

Gianna said...

well.... that's fantastic. God, I wish I were more like you, though with my new doctor and her additional attention to my diet and nutrition I may be headed in your direction...

my energy is certainly improving even while withdrawing....

Bipolar Wellness Writer said...

Dear Naturalgal,
It's actually called a "mixed state," which is that you feel both. But, it's different for me than for most people.

For me, the residual Ativan in my system from the night before causes a depression in the morning. I wake up with no energy whatsoever. However, the stimulant kicks in within 45 minutes of taking it. (And so do Coca-Cola and coffee, when they're working).

And then I'm "normal" for hours before the hypomania begins later in the day. I think that's why my depressions (even ones that were truly awful) mostly lifted by 2:00 in the afternoon.

Susan

Bipolar Wellness Writer said...

Dear Gianna,
What's so interesting is that I've always been like this. And since I kept such accurate mood charts for six years, my psychiatrists (had they read the information I typed and brought to each session) would have understood this if they had treated me like an individual rather than just another another BIP (bipolar person).

Actually, it was only my last psychiatrist who prescribed the Adderall after almost eight years of having nothing work. And had he "worked with me" and truly listened and recognized how differently my body reacts, I think we could have figured all this out years ago.

That's why I think your new doctor is so great! I was stunned that she figured out how to make the Lamictal withdrawal so much easier for you. What she did by identifying its properties and replicating them in a natural way (if I understood your post correctly) was what I would have done if I had been a doctor.

Susan

Mariposa said...

I'm happy to know you are doing well...and I agree with you, if we listen closely, we are the most qualified to know when a medication is working and when we are ready to stop/ start. :)

It's Wed, and this is only my first day of the week at work...had asthma and was in bed for days.

I hope to bounce back soon... :)

(((HUGS)))

Bipolar Wellness Writer said...

Dear Mariposa,
Thanks for the hugs. I can feel them all the way from the Philipines! Sorry to hear about your asthma. Hope you're feeling better!

Hugs back to you!

Susan